Lake St. Clair, 2003

Marine Thunderstorm Wind in Lake St. Clair, August 21, 2003

August 21, 2003 · NWS DTX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM EST, 7 hours 33 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM EST, 7 hours 33 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003

WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.

MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.

SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.

FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.

TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.

ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.

EXTENDED...

GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.

.DTX...HEAT ADVISORY UNTIL 9 PM...
       MIZ047-048-053-060>062-068>070-075-076-082-083.

OKEEFE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 8:04 PM EST, 2 hours 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
904 PM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN
THROUGH 2 AM...PRIMARILY SOUTH OF A SANDUSKY TO HOWELL LINE. SOME OF
THESE STORMS MAY BE SEVERE...THE MAIN HAZARD BEING WIND GUSTS TO 60
MPH...HAIL AS LARGE AS GOLFBALLS...AND HEAVY RAINFALL. AVERAGE STORM
MOTION WILL BE TO THE EAST AT 30 MPH. AFTER 2 AM...THERE WILL STILL
BE A CHANCE OF THUNDERSTORMS NEAR AND SOUTH OF A PORT HURON TO
HOWELL LINE...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A SURFACE COLD FRONT MOVING ACROSS LOWER MICHIGAN WILL EXIT
SOUTHEAST MICHIGAN AFTER MIDNIGHT. VERY MOIST AND UNSTABLE AIR ALONG
AND AHEAD OF THIS COLD FRONT WILL PROMOTE THE CONTINUED CHANCE OF
THUNDERSTORMS UNTIL AFTER THE FRONT CLEARS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION HAS TAKEN PLACE.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD

In the hours before

Local storm report, Aug 21, 6:50 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MONTROSE                  MI   1.00 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 7:02 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    SWARTZ CREEK              MI   1.75 INCH HAIL
08/21/03   GENESEE

0741 PM    MOUNT MORRIS              MI   0.75 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 7:04 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
804 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GAINES                    MI   1.50 INCH HAIL
08/21/03   GENESEE

JHB
Local storm report, Aug 21, 7:22 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    FLINT                     MI   TSTM WND DMG
08/21/03   GENESEE                        SHED BLOWN OVER

0812 PM    FLINT                     MI   0.75 INCH HAIL
08/21/03   GENESEE

0817 PM    LAPEER                    MI   0.88 INCH HAIL
08/21/03   LAPEER

JHB
Local storm report, Aug 21, 7:33 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
833 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    SWARTZ CREEK              MI   1.25 INCH HAIL
08/21/03   GENESEE                        REPORTED BY TRAINED SPOTTER

0811 PM    OTISVILLE                 MI   1.25 INCH HAIL
08/21/03   GENESEE                        REPORTED BY TRAINED SPOTTER

0811 PM    OTISVILLE                 MI   65 MPH TSTM WND GST
08/21/03   GENESEE                        REPORTED BY TRAINED SPOTTER

JHB
Local storm report, Aug 21, 8:39 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
939 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    HARBOR BEACH              MI   0.75 INCH HAIL
08/21/03   HURON                          REPORTED BY TRAINED SPOTTER

0800 PM    HARBOR BEACH              MI   TSTM WND DMG
08/21/03   HURON                          LARGE TREE LIMBS DOWN.
                                          REPORTED BY TRAINED SPOTTER

0914 PM    2 SW FOWLERVILLE          MI   TORNADO
08/21/03   LIVINGSTON                     TORNADO ON THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0830 PM    BURTON                    MI   0.88 INCH HAIL
08/21/03   GENESEE                        REPORTED BY PUBLIC

JHB

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
August 21, 10:15 PM EST
Where
Detroit River marine zone, Grosse Ile
Measured
41 kt (47 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368705.